Have you ever felt like you can’t swallow pills the right way, or experienced an uncomfortable feeling in your chest after taking them? You might be dealing with a pesky problem known as pill esophagitis (or drug-induced esophagitis).
“Pill esophagitis occurs when pills (like tablets and capsules) get stuck in the esophagus (the food pipe),” said Rose Colucci, PharmD, a clinical pharmacist with Banner Health. “It can cause pain, irritation and in severe cases, damage.”
While it is hard to know how common pill esophagitis is, there are things you can do to prevent this uncomfortable condition. Read on to understand risk factors, symptoms, treatment and tips on preventing pill esophagitis altogether.
Why are pills hard to swallow?
Many people find it hard to swallow pills, both psychologically and physically. Although we naturally chew and swallow our food, swallowing pills require a conscious effort.
The size, shape and texture of pills can also add to swallowing difficulties. So can fear, stress, anxiety, certain illnesses and/or other medical conditions. We’ll discuss risk factors in a minute.
Who is at the most significant risk for pill esophagitis?
If you’ve ever taken pills without water, failed to gulp enough H20 or experienced dry mouth (low saliva flow), you may be at higher risk for pill esophagitis.
Other risk factors include:
- Taking pills before bedtime: You produce less saliva and swallow less during sleep
- Having esophageal motility disorders: a medical disorder that can cause chest pain, heartburn or swallowing difficulties (dysphagia)
- Taking certain medications: “Common culprits include aspirin, NSAIDs (like ibuprofen or naproxen), antibiotics, iron and potassium supplements, osteoporosis medications (like alendronate) and chemotherapy drugs,” Dr. Colucci said.
What are the symptoms of pill esophagitis?
Symptoms and pain can vary but usually appear shortly after taking the medication, lasting a few hours to a few days. You may experience the following symptoms:
- Mid-chest pain (feels like heartburn)
- A feeling of something being stuck in your throat
- Difficulty and/or pain with swallowing
How is pill esophagitis diagnosed and treated?
Pill esophagitis is usually diagnosed by its symptoms. However, in severe cases, your health care provider may perform an endoscopy to check your esophagus for signs of inflammation or to measure its acid content.
Usually, pill esophagitis is temporary. “In most cases, esophagitis heals on its own within a few days after discontinuing the medication responsible for causing it,” Dr. Colucci said. “However, you should always talk to your provider before stopping any prescribed medication.”
Because extra acid can make esophagitis worse, your provider may prescribe stomach acid-reducing medicine to help you heal. These medicines may include antacids, H2 blockers and proton-pump inhibitors (PPIs).
It’s also a good idea to avoid acidic, spicy or irritating foods (such as citrus fruits and alcohol) while you heal.
Tips for preventing pill esophagitis
Fortunately, there are easy steps you can take to prevent pill esophagitis:
- Take pills with a full glass of water to help them move smoothly down your esophagus.
- Take pills one at a time (instead of all at once) to reduce the chance of them getting stuck.
- Sit or stand upright for at least 30 minutes after taking medications that cause esophagitis (inflammation of the esophagus).
- If you have motility disorders still have problems swallowing pills: “Crush pills (if your pharmacist says it’s OK) or use liquid formulations,” said Dr. Colucci.
Will I always have pill esophagitis?
The good news is that pill esophagitis usually goes away. Most cases get better within a few days after stopping the medication that caused the problem.
Rarely, if it becomes a chronic condition, you may require long-term therapy to manage pill esophagitis.
Pill esophagitis may cause discomfort, but there are simple steps you can take to make pill swallowing smooth and easy. Remember these tips the next time you take your pills, and you’ll be ahead of the game.
Don’t hesitate to contact your health care provider if you think you have pill esophagitis. Or find a Banner Health specialist near you.